Alert archive / Maryland / Flash Flood Warnings in 2021
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 8, 2021, 3:57 PM EDT for Cecil County, Maryland. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 8, 2021, 5:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cecil County, MD
The radar
The Dover AFB radar (KDOX), 115 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354
WGUS51 KLWX 081957
FFWLWX
MDC015-082300-
/O.NEW.KLWX.FF.W.0003.210608T1957Z-210608T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
357 PM EDT Tue Jun 8 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Cecil County in northeastern Maryland...
* Until 700 PM EDT.
* At 357 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that may experience flash flooding include...
Rock Springs... Conowingo...
Richardsmere...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3972 7608 3969 7612 3966 7615 3968 7619
3970 7621 3972 7622 3972 7621 3972 7615
3972 7614 3972 7612 3972 7609
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
BRO1 follow-up statement
655
WGUS71 KLWX 082130
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
530 PM EDT Tue Jun 8 2021
MDC015-082140-
/O.CAN.KLWX.FF.W.0003.000000T0000Z-210608T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cecil MD-
530 PM EDT Tue Jun 8 2021
...FLASH FLOOD WARNING FOR CECIL COUNTY HAS BEEN REPLACED WITH A
FLOOD WARNING...
...Rainfall has diminished across the region, but flooding remains
possible as water levels rise across local creeks and streams...
LAT...LON 3972 7608 3969 7612 3966 7615 3968 7619
3970 7621 3972 7622 3972 7621 3972 7615
3972 7614 3972 7612 3972 7609
$$
BROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:39 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 8, 3:39 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 339 PM EDT Tue Jun 8 2021 .SYNOPSIS... High pressure will remain off the eastern seaboard through Wednesday, leading to continued chances for showers and thunderstorms. A front will drop southward into our region Thursday, and remain stalled nearby through the early parts of this weekend. Another front may impact our region early next week. && .NEAR TERM /THROUGH TONIGHT/... A large scale upper level ridge axis remains overhead, with a slow moving cutoff upper disturbance situated off to our west over the Mississippi/Ohio River Valleys. At the surface, a Bermuda high remains in control offshore. After days of deep southerly flow, a very warm and moist airmass is in place. Temperatures have climbed up into the upper 80s to near 90 as cloud cover thinned. In response to the buildup in instability, storms have formed primarily in the vicinity of a surface trough across northeast MD to near DC. Attempts at storms have been made over the higher terrain to the west as well, but most showers have been short lived in the absence of a focused boundary or large scale ascent. Additional storms are also in the process of forming across central Virginia and the central Shenadoah Valley. Hi-res guidance has hinted that these storms may have a better chance of persisting, and should eventually impact the Virginia Piedmont to potentially southern MD by this evening. Dewpoints have risen into the low-mid 70s from DC northeastward to northeastern MD, and as a result, the strongest instability is also present there (around 2000-2500 J/kg). Flow and resultant wind shear are both relatively weak, so there isn't expected to be much organization of the storms. With a moist environment through the depth of the atmosphere, potential for acceleration of downdrafts and resultant instances of pulse severe winds looks to be low as well. An instance or two of flash flooding can't be ruled out across northeastern MD, as storms within the pressure trough will be slow moving and capable of producing very heavy rainfall rates with precipitable water values over that area in excess of two inches. Activity should gradually wind down this evening, but a stray shower or two can't be ruled out overnight, especially across western portions of the forecast area. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A similar pattern at mid-upper levels will persist through tomorrow. Model guidance hints that a weak disturbance may drop down from the north in response to a much larger trough dropping across southern Canada and northern Maine. This may help to focus activity slightly more compared to today. At peak heating, forcing from this subtle mid-level feature will be situated across southern and central portions of the forecast area (I-66 southward), and CAMS are in relatively good agreement that the highest concentration of storms tomorrow afternoon will reside down there. However, afternoon storms can't be ruled out anywhere across the area. With potentially a bit higher coverage, and the moisture rich environment still in place (PW values near or just under 2 inches), localized flash flooding may be a threat again. However, flash flood guidance is substantially higher across the Virginia Piedmont, so that could be a limiting factor. Heights will continue to fall across the northeastern US on Thursday, which will drive a backdoor cold front into our area. The presence of this slow moving frontal boundary, weak flow aloft, high precipitable water values, and forcing for ascent attendant to a disturbance approaching from the west suggest that flash flooding could be a potentially more significant issue on Thursday. However, it's far too early to pinpoint a specific area or time. The flash flood threat may continue into Thursday night as the front remain situated nearby. && .LONG TERM /FRIDAY THROUGH MONDAY/... For the end of the workweek, a stalled frontal boundary will be just to our south. This will leave us fairly saturated but on the cool side of the boundary, limiting convective potential for the time being. Central VA and the Potomac Highlands look to be the main areas of interest for significant rainfall chances with flooding being the main concern with an already saturated surface from proceeding rainfall events in the previous days. Conditions should be drier the further north in our CWA you go. For the start of the weekend, the stalled boundary will finally begin to push further south of the area. A coastal low may form off the coast of NC but should not pose a threat to the area as it pushes out to sea. We'll see a drier period for the weekend before a front pushes towards the area later Sunday. Will include increasing PoPs starting from the NW towards the SE. Latest guidance slows the progression of the cold front to early Monday, so will keep PoPs in for the morning rush hour before starting to clear out by lunch time. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Prevailing VFR conditions are expected through tomorrow, although brief restrictions may be possible during the afternoon both today and tomorrow in association with thunderstorms. Today it looks like BWI and MTN will stand the greatest chance for restrictions, with the potential for a storm to impact CHO later this afternoon into this evening as well. Sub-VFR ceilings and additional storms may be possible as a front drops southward into our area on Thursday. Sub-VFR conditions expected Friday as a large area of low pressure to our east along with a stalled front boundary to our south socks the area in a moist airmass. We'll see conditions improve to VFR by Saturday as the frontal boundary moves further south. && .MARINE... Winds will remain below SCA levels through Thursday, with light southerly winds turning westerly tomorrow, and then easterly on Thursday as a front drops southward over the waters. SMWs may be needed each afternoon in association with any stronger thunderstorms. SMWs possible Friday with any convective elements over the waters. On Saturday, SCAs possible with the prorogation of low pressure system to our east. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...JMG/KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...ADM AVIATION...KJP/ADM MARINE...KJP/ADM
Hazardous weather outlook, Jun 8, 3:37 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 337 PM EDT Tue Jun 8 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-091945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated instances of flooding or flash flooding are possible through this evening, particularly over northeastern Maryland. Special Marine Warnings may be required mainly over the upper Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through this evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-091945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. MDZ001-501-502-VAZ503-504-WVZ501>506-091945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 337 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated instances of flooding and flash flooding due to heavy rainfall are possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:32 PM EDT | Areal Flood Warning | LWX | Cecil, Harford | 4 hr |
| Jun 8, 3:48 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 42 min |
| Jun 8, 5:30 PM EDT | Areal Flood Warning | LWX | Cecil | 90 min |
| Jun 8, 6:23 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Prince George's | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.